Strict Dissipativity Implies Turnpike Behavior for Time-Varying Discrete Time Optimal Control Problems

  • Lars GrüneEmail author
  • Simon Pirkelmann
  • Marleen Stieler
Part of the Lecture Notes in Economics and Mathematical Systems book series (LNE, volume 687)


We consider the turnpike property for infinite horizon undiscounted optimal control problems in discrete time and with time-varying data. We show that, under suitable conditions, a time-varying strict dissipativity notion implies the turnpike property and a continuity property of the optimal value function. We also discuss the relation of strict dissipativity to necessary optimality conditions and illustrate our results by an example.



The research was supported by the DFG Grants GR1569/13-1 and 16-1.


  1. B.D.O. Anderson, P.V. Kokotović, Optimal control problems over large time intervals. Automatica 23(3), 355–363 (1987)CrossRefGoogle Scholar
  2. S.M. Aseev, M.I. Krastanov, V.M. Veliov, Optimality conditions for discrete-time optimal control on infinite horizon. Research Report 2016-09 (2016). Available onlineGoogle Scholar
  3. T.F. Bewley, General Equilibrium, Overlapping Generations Models, and Optimal Growth Theory (Harvard University Press, Cambridge, 2009)Google Scholar
  4. J. Blot, N. Hayek, Infinite-Horizon Optimal Control in the Discrete-Time Framework (Springer, New York, 2014)CrossRefGoogle Scholar
  5. T. Damm, L. Grüne, M. Stieler, K. Worthmann, An exponential turnpike theorem for dissipative discrete time optimal control problems. SIAM J. Control Optim. 52(3), 1935–1957 (2014)CrossRefGoogle Scholar
  6. R. Dorfman, P.A. Samuelson, R.M. Solow, Linear Programming and Economic Analysis (Dover Publications, New York, 1987). Reprint of the 1958 originalGoogle Scholar
  7. D. Gale, On optimal development in a multi-sector economy. Rev. Econ. Stud. 34(1), 1–18, (1967)CrossRefGoogle Scholar
  8. L. Grüne, Economic receding horizon control without terminal constraints. Automatica 49(3), 725–734 (2013)CrossRefGoogle Scholar
  9. L. Grüne, C.M. Kellett, S.R. Weller, On a discounted notion of strict dissipativity. IFAC-PapersOnLine 49(18), 247–252 (2016)CrossRefGoogle Scholar
  10. L. Grüne, C.M. Kellett, S.R. Weller, On the relation between turnpike properties for finite and infinite horizon optimal control problems. J. Optim. Theory Appl. 173, 727 (2017). Online version available via CrossRefGoogle Scholar
  11. L. Grüne, M.A. Müller, On the relation between strict dissipativity and the turnpike property. Syst. Control Lett. 90, 45–53 (2016)CrossRefGoogle Scholar
  12. L. Grüne, S. Pirkelmann, Closed-loop performance analysis for economic model predictive control of time-varying systems, in Proceedings of the 56th IEEE Annual Conference on Decision and Control (CDC 2017), Melbourne, pp. 5563–5569 (2017)Google Scholar
  13. L. Grüne, M. Stieler, Asymptotic stability and transient optimality of economic MPC without terminal conditions. J. Proc. Control 24(8), 1187–1196 (2014)CrossRefGoogle Scholar
  14. C.M. Kellett, A compendium of comparison function results. Math. Control Sign. Syst. 26(3), 339–374 (2014)CrossRefGoogle Scholar
  15. L.W. McKenzie, Optimal economic growth, turnpike theorems and comparative dynamics, in Handbook of Mathematical Economics, vol. III (North-Holland, Amsterdam, 1986), pp. 1281–1355Google Scholar
  16. M.A. Müller, L. Grüne, Economic model predictive control without terminal constraints for optimal periodic behavior. Automatica 70, 128–139 (2016)CrossRefGoogle Scholar
  17. Y. Nesterov, Introductory Lectures on Convex Optimization: A Basic Course. Applied Optimization, vol. 87, 1st edn. (Springer, Berlin, 2004)Google Scholar
  18. A. Porretta, E. Zuazua, Long time versus steady state optimal control. SIAM J. Control Optim. 51(6), 4242–4273 (2013)CrossRefGoogle Scholar
  19. E. Trélat, E. Zuazua, The turnpike property in finite-dimensional nonlinear optimal control. J. Differ. Equ. 258(1), 81–114 (2015)CrossRefGoogle Scholar
  20. J.C. Willems, Dissipative dynamical systems part I: general theory. Arch. Ration. Mech. Anal. 45(5), 321–351 (1972)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  • Lars Grüne
    • 1
    Email author
  • Simon Pirkelmann
    • 1
  • Marleen Stieler
    • 1
  1. 1.Chair of Applied Mathematics, Mathematical InstituteUniversity of BayreuthBayreuthGermany

Personalised recommendations